1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Withdrawal from gamma-hydroxybutyrate, 1,4-butanediol and gamma-butyrolactone: a case report and sys

Withdrawal from gamma-hydroxybutyrate, 1,4-butanediol and gamma-butyrolactone: a case report and sys

  1. Jatelka
    Canadian Journal of Emergency Medical Care 2008 Jan;10(1):69-74

    Wojtowicz JM (http://www.ncbi.nlm.nih.gov/sites/e...l.Pubmed_DiscoveryPanel.Pubmed_RVAbstractPlus), Yarema MC (http://www.ncbi.nlm.nih.gov/sites/e...l.Pubmed_DiscoveryPanel.Pubmed_RVAbstractPlus), Wax PM (http://www.ncbi.nlm.nih.gov/sites/e...l.Pubmed_DiscoveryPanel.Pubmed_RVAbstractPlus).

    1,4-butanediol (1,4-BD) is an industrial solvent that is metabolized to gamma-hydroxybutyrate (GHB), a gamma-aminobutyric acid agonist and central nervous system depressant. GHB and its analogues are popular drugs of abuse. Withdrawal from these agents is characterized by autonomic instability and altered mental status. We report a case of withdrawal from 1,4-BD lasting 6 days and complicated by new onset of seizures and rhabdomyolysis. In addition, we conducted a systematic review of the English literature pertaining to withdrawal from GHB, 1,4-BD and gamma-butyrolactone (GBL). Data collected from source articles included last use prior to symptom onset, clinical features on presentation, duration of symptoms and outcome. Twenty-seven studies with 57 episodes of withdrawal were included. Thirty-six cases (63%) involved GHB, 3 cases (5%) involved 1,4-BD and 18 (32%) involved GBL. The most common patient symptoms were tremor (67%), hallucinations (63%), tachycardia (63%) and insomnia (58%). Seizures and rhabdomyolysis each occurred in 7% of cases, but only 1 death occurred. Emergency physicians must consider withdrawal from these agents when patients present with clinical features suggestive of a sedative-hypnotic withdrawal syndrome.